A Deadly Drug Alert warning was issued by the Nassau County Executives Office to the public of a new and potentially deadly narcotic known as Carfentanil – a synthetic opioid which has reportedly been causing increased fatal overdoses in the Midwest and may be making its way to New York. First responders and citizens trained to administer the lifesaving opioid reversal drug Naloxone should take extra precaution.
County Executive Mangano stated, “In the case of Carfentanil, both the person overdosing and the rescuer are in danger if they come into contact with this potent drug, as a miniscule amount of the powdery substance—that gets absorbed into the skin or is unwittingly inhaled—can cause overdose or death. Anyone attempting to assist a person overdosing on Carfentanil is advised to wear protective gloves and a face shield.”
Nassau County will be holding a free training and information session on April 13th from 7-9pm, where Nassau County Firefighters, EMTs and Ambulance Corps members, as well as those whose loved ones suffer with substance abuse disorder, will learn how to safely treat people under the influence of Carfentanil. Nassau County’s Toxicologist Joseph Avella will conduct the training session, along with Keith Scott from PSCH (formerly Pederson-Krag). Reports indicate first responders have exhibited signs of distress after providing first aid to Carfentanil overdose victims. Reservations are required and space is limited. To reserve a spot, please contact Eden Laikin at firstname.lastname@example.org or (516) 571-6105.